Marine Thunderstorm Wind, St Clair River
- When
- April 27, 11:30 AM EST to 1:15 PM EST
- Where
- St Clair River forecast zone, 15.68 mi SW of Algonac
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 42.465, -82.755
Several showers and a few thunderstorms moving through Lake St Clair lead to prolonged frequent winds gusts to around 50 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Several showers and a few thunderstorms moving through Lake St Clair lead to prolonged frequent winds gusts to around 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 27, 6:52 AM EST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 752 AM EDT WED APR 27 2011 .AVIATION... THE MOST INTENSE CONVECTION OF THE DAY IS MOVING THROUGH THE REGION AT PRESS TIME. THIS WILL BE FOLLOWED BY A GENERAL MVFR PATTERN OF SHOWERS AND WEAKER THUNDERSTORMS, BUT STILL CAPABLE OF A HEAVY DOWNPOUR, THROUGH MID AFTERNOON AS LOW PRESSURE MOVES THROUGH INDIANA AND INTO CENTRAL LOWER MICHIGAN. IT DOES LOOK LIKE THE SURFACE LOW WILL PASS WEST OF MBS MEANING WINDS VEERING TO SOUTHWEST AT ALL TERMINAL SITES BY LATE AFTERNOON AND THEN VEERING MORE TOWARD NORTHWEST AHEAD OF THE NEXT LOW PRESSURE SYSTEM THIS EVENING. A RESPECTABLE BREAK IN THE SHOWER PATTERN REMAINS ON TRACK FOR THE LATE AFTERNOON AND EARLY EVENING BEFORE THE NEXT LOW PRESSURE SYSTEM BRINGS A NEW SURGE OF MOISTURE INTO THE REGION FOR THE OVERNIGHT HOURS. THIS SYSTEM IS EXPECTED TO TRACK TO OUR EAST THROUGH CENTRAL OHIO AND SOUTHERN ONTARIO BY SUNRISE THURSDAY MORNING WITH A PERIOD OF IFR CONDITIONS AND LOCALLY HEAVY RAINFALL ON THE WESTERN FLANK THAT WILL PASS THROUGH SE MICHIGAN. && .PREV DISCUSSION...ISSUED 355 AM EDT WED APR 27 2011 SHORT TERM... TODAY AND TONIGHT EXCEPT FOR THE SAGINAW VALLEY AND NORTHERN THUMB, MOST OF SE MICHIGAN ESCAPED MEANINGFUL CONVECTION YESTERDAY. THAT WILL CHANGE TODAY AND TONIGHT WITH THE HELP OF TWO MOISTURE LADEN LOW PRESSURE SYSTEMS. THE FIRST WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO SE MICHIGAN DURING THE MORNING THROUGH MID AFTERNOON. AFTER A SHORT BREAK, THE SECOND WILL SPREAD ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS INTO THE REGION TONIGHT. WHILE SEVERE WEATHER CAN'T BE RULED OUT IN THE MOST INTENSE STORMS, EVENTS IN THIS PATTERN WILL MORE LIKELY INVOLVE HEAVY RAINFALL. THAT BEING SAID, IT ALSO LOOKS LIKE THERE WILL BE ENOUGH BREAK BETWEEN SYSTEMS THAT HEADLINES FOR POTENTIAL FLOODING WOULD BE BETTER ISSUED IF NECESSARY AFTER EVALUATION OF DAYTIME RAINFALL ALONG WITH REFINEMENT OF EXPECTATIONS ON THE SYSTEM FOR TONIGHT. SURFACE ANALYSIS INDICATES THE COMPLEXITY OF THE PATTERN FROM LOW PRESSURE OVER UPPER MICHIGAN EXTENDING ALL THE WAY SOUTH INTO TEXAS. IN BETWEEN IS A WAVE THAT WILL MOVE FROM INDIANA THROUGH LOWER MICHIGAN TODAY ALONG THE WEST FLANK OF THE LOW LEVEL MOISTURE AXIS THAT IS MARKED BY A BOUNDARY STRONG ENOUGH TO SHOW UP IN EARLY MORNING RADAR DATA. THERE IS SOME EMBELLISHMENT DUE TO CONVECTION IN THE EVOLUTION OF THE SURFACE WAVE AS IT MOVES THROUGH LOWER MICHIGAN BUT THIS JUST MEANS THE SYSTEM WILL PRODUCE CONVECTION WITH EASE DUE TO VERTICAL MOTION UNDER THE STRONGLY COUPLED UPPER JET STRUCTURE ON THE DOWNSTREAM SIDE OF THE LONG WAVE TROUGH AXIS. ADDITIONAL SURFACE PRESSURE FALLS ARE THEN LIKELY AS THE SYSTEM DEVELOPS MCV CHARACTERISTICS WITH TIME ALLOWING SOME FEEDBACK INTO ADDITIONAL CONVECTIVE DEVELOPMENT. LOW TO MID LEVEL MOISTURE TRANSPORT IN THE NEIGHBORHOOD OF 1.5 INCH PW AND 850 MB DEWPOINT AROUND 10C WILL THEN MAKE LOCALLY HEAVY RAINFALL THE MAIN CONCERN WITH THIS SYSTEM. MORE VIGOROUS CONVECTION ON THE LEADING EDGE OF THE RAINFALL PATTERN DURING THE MORNING IS ASSOCIATED WITH STEEP MID LEVEL LAPSE RATES INDICATED IN MODEL ANALYSIS FIELDS TO BE ROUGHLY 7 C/KM IN THE 700 TO 500 MB LAYER WITH 850 MB LI NEAR -2C. SEVERE WEATHER POTENTIAL WILL OTHERWISE BE LIMITED BY A LACK OF SURFACE BASED CAPE THROUGH THE DAY AND A TREND TOWARD DEEP MOIST ADIABATIC LAPSE RATES AS THE SYSTEM MOVES THROUGH SE MICHIGAN. A MODIFIED AFTERNOON MODEL SOUNDING WITH A SURFACE PARCEL OF 67/57 ONLY YIELDS CAPE AROUND 200 J/KG. THERE IS GOOD MODEL AGREEMENT INDICATING A BREAK BETWEEN SYSTEMS DURING THE LATE AFTERNOON AND EARLY EVENING. TIMING ON THE NEXT WAVE IS THEN SET FROM ABOUT MID EVENING THROUGH THE OVERNIGHT HOURS. THIS LOW PRESSURE SYSTEM WILL BE MORE ASSOCIATED WITH THE MAIN SHORT WAVE ALOFT WITH A STRONGER MID LEVEL CIRCULATION. THIS HELPS MODEL DEPICTIONS EXHIBIT SOME SUBTLE HEAVY RAINFALL SIGNATURE/SHARS CHARACTERISTICS, AT LEAST IN TERMS OF A MID LEVEL TROWAL AXIS. ALTHOUGH THE SYSTEM WILL BE MOVING QUICKLY AND THERE IS SOME QUESTION IN THE MODEL AGREEMENT ON A TRACK TO OUR EAST VERSUS OVERHEAD OR TO OUR WEST. REGARDLESS OF THE TRACK, ANOTHER ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS IS EXPECTED IN SE MICHIGAN WITH FLOODING POTENTIAL STRONGLY DEPENDENT ON REFINEMENT ON THE TRACK OF THIS WAVE AND ON HOW THINGS TURN OUT DURING THE DAY WITH THE FIRST SYSTEM. LONG TERM...THURSDAY THROUGH TUESDAY AREA OF SURFACE LOW PRESSURE WILL LIFT NORTHEAST THROUGH ONTARIO THURSDAY...LEAVING THE AREA IN CYCLONIC FLOW. MOISTURE WRAPPING AROUND THE BACKSIDE OF THE SYSTEM...IN ADDITION TO SOME MOISTURE CONTRIBUTION FROM GREAT LAKES...WILL GENERATE NUMEROUS SHOWERS DURING THE DAY AS LAPSE RATES STEEPEN BELOW 800MB. BREEZY CONDITIONS AND COLD AIR ADVECTION WILL KEEP TEMPERATURES COOL AND WELL BELOW NORMAL...NOT ALLOWING FOR TOO MUCH RECOVERY FROM MORNING LOWS. UPPER LOW THAT HAD STALLED OVER THE WESTERN GREAT LAKES WILL SHEAR OUT AS IT DROPS DOWN INTO THE SOUTHERN GREAT LAKES LATE ON THURSDAY. THIS SHOULD ALLOW FOR AT LEAST A WEAK KINK IN THE SURFACE PRESSURE PATTERN OVER SOUTHEAST MICHIGAN...WITH A VERY WEAK TROUGH AXIS SHOWN BY GFS/EURO PUSHING ACROSS LOWER MICHIGAN IN THE EVENING. THIS SHOULD HELP KEEP SCATTERED SHOWERS GOING INTO THE EVENING...BEFORE THE SHORTWAVE TRACKS INTO PENNSYLVANIA AND DRIER AIR ADVECTS INTO MICHIGAN FROM THE WEST. GOOD AGREEMENT BETWEEN MODELS CONTINUES WITH A RIDGE BUILDING INTO THE AREA FRIDAY AND FRIDAY NIGHT. THIS SHOULD FINALLY BRING SOME DRIER WEATHER TO THE AREA WHILE ALLOWING TEMPERATURES TO REBOUND BACK UP INTO THE MID 50S TO NEAR 60. UPPER TROUGH BUILDING OVER THE GULF OF ALASKA WILL DROP INTO THE WESTERN U.S. ON FRIDAY. ENERGY WITHIN THIS TROUGH NOW LOOKS TO SPLIT PER LATEST GFS/EURO/GEM/UKMET WITH ONE CHUNK RIDING THROUGH THE NORTHERN TIER OF THE U.S. AND THE OTHER DROPPING DOWN INITIALLY TOWARDS THE FOUR CORNERS. THIS WILL EVENTUALLY CARVE AN ELONGATED TROUGH OVER THE MIDDLE OF THE COUNTRY BY SATURDAY...WITH A FRONTAL BOUNDARY NOW EXPECTED TO STRETCH FROM THE NORTHERN GREAT LAKES DOWN INTO THE SOUTHERN PLAINS. CURRENT CONSENSUS IS FOR THE UPPER TROUGH AND FRONT TO PROGRESS SLOWLY EAST OVER THE WEEKEND...WITH THE FRONTAL BOUNDARY CREEPING ACROSS LOWER MICHIGAN SATURDAY NIGHT AND SUNDAY AS SMALLER WAVES OF LOW PRESSURE RIDE UP ALONG THIS BOUNDARY. GFS AND EURO DIFFER WITH WHICH WAVES THEY AMPLIFY SATURDAY THROUGH MONDAY...LENDING A DEGREE OF UNCERTAINTY TO THE FORECAST AS THE GFS NOW SPINS UP A PRETTY HEALTHY AREA OF LOW PRESSURE THAT TRACKS ACROSS THE OHIO VALLEY LATE SUNDAY INTO MONDAY. CURRENT FORECAST HIGHLIGHTS PRECIPITATION POTENTIAL SATURDAY NIGHT THROUGH SUNDAY NIGHT...BUT COULD SEE POTENTIALLY NEEDING POPS MONDAY AS WELL IF MODELS CONTINUE TO SLOW THE FRONTAL PASSAGE THROUGH THE REGION...OR SPIN UP LOWS TO OUR SOUTH LIKE THE 00Z GFS. MARINE... TWO LOW PRESSURE SYSTEMS ARE SET TO AFFECT LAKE HURON AND LOWER MICHIGAN IN QUICK SUCCESSION TODAY AND TONIGHT. FOR NOW, THE MAIN CONCERN WITH THESE SYSTEMS WILL BE THUNDERSTORMS AND HEAVY RAINFALL, WITH LINGERING QUESTIONS ON THE SPEED AND DIRECTION OF THE WIND. UNCERTAINTY REMAINS WITH REGARD TO THE EXACT TRACK AND STRENGTH OF EACH SURFACE LOW, AND CHANGES IN THE FORECAST TRACK WILL HAVE AN EFFECT ON THE RESULTANT WINDS. THE LATEST EXPECTATION IS FOR THE FIRST SYSTEM TO TRACK THROUGH CENTRAL LOWER MICHIGAN TODAY FOLLOWED BY THE SECOND SYSTEM THROUGH SOUTHERN ONTARIO AND EAST OF LAKE HURON TONIGHT. ALSO FOR NOW, WIND SPEED AND WAVE ACTION IS NOT EXPECTED TO MEET ADVISORY CRITERIA FOR SMALL CRAFT UNTIL POSSIBLY THURSDAY NIGHT AND FRIDAY AS STRONGER WESTERLY WIND BRINGS COOLER AIR INTO THE REGION. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....BT SHORT TERM...BT LONG TERM....HLO MARINE.......BT YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 437 AM EDT WED APR 27 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-280845- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 437 AM EDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS OVER SOUTHEAST MICHIGAN TODAY AND TONIGHT WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...BUT OTHER SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS OF RAIN...THAT COULD LEAD TO LOCALIZED FLOODING...ALONG WITH HALF INCH HAIL AND WIND GUSTS AROUND 40 MPH. STORM MOTION WILL BE NORTH AT 40 MPH. A LOW PRESSURE SYSTEM WILL MOVE THROUGH LOWER MICHIGAN DURING THE MORNING THROUGH MID AFTERNOON AND WILL BRING A PATTERN OF SHOWERS AND THUNDERSTORMS ALONG WITH IT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN LOCATIONS THAT SEE REPEATED COVERAGE OF STORMS. A BREAK IN ACTIVITY IS THEN EXPECTED DURING THE LATE AFTERNOON AND EARLY EVENING BEFORE THE NEXT SYSTEM ARRIVES WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EQUALLY CAPABLE OF HEAVY RAINFALL. ADDED TOGETHER...THE TOTAL RAINFALL FROM TODAY AND TONIGHT COULD LEAD TO FLOODING OF PRONE AREAS AND TO RISES IN CREEKS AND RIVERS IN THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AS A COLD FRONT PUSHES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT...BUT SPOTTER REPORTS OF RAINFALL MEASUREMENTS ARE REQUESTED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-280845- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 437 AM EDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS OVER LAKE HURON AND SOUTHEAST MICHIGAN TODAY AND TONIGHT WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...BUT OTHER SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS OF RAIN ALONG WITH HALF INCH HAIL AND WIND GUSTS NEAR 35 KNOTS. STORM MOTION WILL BE NORTH AT 35 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL CRAFT ADVISORIES MAY BE NEEDED THURSDAY THROUGH FRIDAY AS GUSTY WINDS DEVELOP BEHIND A COLD FRONT. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AS ANOTHER COLD FRONT PUSHES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IN NOT PLANNED FOR TODAY AND TONIGHT. LHZ361>363-280845- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 437 AM EDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH PORTIONS OF LAKE HURON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS OVER NORTHERN LAKE HURON TODAY AND TONIGHT WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...BUT OTHER SEVERE WEATHER IS NOT EXPECTED. THE STRONGEST STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS OF RAIN ALONG WITH HALF INCH HAIL AND WIND GUSTS NEAR 35 KNOTS. STORM MOTION WILL BE NORTH AT 35 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AS A COLD FRONT PUSHES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. BT/HLO YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 64 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
3 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2011Every state in 2011This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297067, 297069, 297068.